diabetes and new HIV therapy

Question

I just recently began taking Viramune and Epzicom after a two year break from any HIV meds. Since I started taking the Viramune twice daily I notice that my blood sugars tend to run higher and I require more insulin. Before Viramune and Epzicom, I was able to go some days without any insulin. I was wondering if any of these two drugs would effect my sensitivity to insulin or otherwise just cause me to have to take more insulin. Any thoughts on whether this is a short term deal or will I just have to get used to taking more insulin? I have shown no side effects from either medicine other than the higher glucose levels. Sincerely Tab Davis

Answer

Both Epzicom and Viramune have generally not been linked to problems with either glucose tolerance or fat/lipid problems. Those meds are viewed as being on the low impact on metabolic parameters side of the scale when compared to many other drugs/regimens. Patients often will gain some weight when starting effective HIV medications. That weight gain if often mostly fat and that can aggravate insuling resistance in some patients (independent of the particular HIV meds taken). KH